• Has anyone had a shot to shut down their overies?

    Asked by peachpoppy on Wednesday, December 7, 2016

    Has anyone had a shot to shut down their overies?

    Last month I ended up in the ER and they discovered 2 subclavian blood clots. Drs discontinued my Tamoxifen, which could be the cause (even tho that location for a clot is a bit rare I guess) and they are moving me to an aromatase inhibitor. Unfortunately, my blood work indicates that I am NOT in menopause, so they need to shut down my overies with a monthly shot.

    My question is can anyone tell me their experience with this? I have been scheduled for the shot next week in the infusion area, which has me wondering what is involved. Thanks.

    5 Answers from the Community

    5 answers
    • Ejourneys' Avatar
      Ejourneys

      I can't answer your question about the shots, but in case this is relevant: I had a chemo port-induced subclavian blood clot earlier this year. (According to my surgeon, that happens in about three percent of people.) My oncologist told me that if I experienced another clot (now that my port has been removed), he wants me off all hormone therapy, since the aromatase inhibitors also come with a risk of blood clots.

      Although the port-induced subclavian DVT is rare, its incidence seems to be increasing. I write more about that here:
      http://csn.cancer.org/node/300156

      Wishing you all the best with the next steps.

      11 months ago
    • janec0488's Avatar
      janec0488

      Both of my daughters use this form of birth control. It has worked for them for several years.

      11 months ago
    • Bmayrichards' Avatar
      Bmayrichards

      The shot I get to suppress my ovaries is called Lupron. I only need it every three months till I'm 55 years old. Then I go through a trial to see if my period returns or not. Anyway, it's a shot in the butt. They take me into a private room in the infusion center where I lower my pants and lean over the counter a bit. The medicine is thick so it stings a bit going in. My butt muscle is sore for the next 2-3 days making getting out of a chair slow and painful - like you over exercised that muscle. I found using a heating pad helps as well as staying active after the shot - go for a walk instead of sitting on the couch that first day. If you aren't already having menopause like symptoms, this shot will most likely start the hot flashes and night sweets. Hope this helps.

      11 months ago
    • HNMom's Avatar
      HNMom

      I did get a shot to suppress my ovaries and it will send you into immediate menopause. I had to begin an anti-depressant to counteract the mood swings and I began having hot flashes. Everyone experiences things differently, so be sure you are communicating clearly with your doctor. And, I got my shot in my stomach and didn't experience any difficulty with it. I did get a numbing shot a few minutes before first so that I wouldn't feel that shot as much. I did have brusing at the injection site, but no real pain.

      11 months ago
    • ncfrierson's Avatar
      ncfrierson

      Yes, I took the Lupon injection once a month. It is an injection that they give in either butt cheek. It does sting, even burn a bit because the medication is thick. You may bruise, so try to alternate cheeks with each injection. It shut down my ovaries, stopped my period, brought on horrible hot flashes and night sweats, and my mood swings were unbearable. I was prescribed 37.5mg of Effexor to help with the hot flashes, night sweats and mood swings. The mood swings got better, but not the hot flashes and sweating. By the 3rd injection I was sweating every 15 minutes as if I had just ran 3 miles in 95° weather. They increased my Effexor to 75mg this helped a little, but still not enough. After receiving my 5th injection I decided to stop this process and just let them take my ovaries on October 31st. My mood swings stopped, but the sweating and flashes are still worst. At my next appointment I will ask if we can increase the Effexor to the 125mg tablets. It's hard to manage sweating, soaking your clothes, and being out in winter weather. Remember each person can have different side effects and experiences, so be sure to ask your doctor about ANY concerns!

      11 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.